Hail, Nobles
- When
- April 26, 11:50 PM CST to 11:52 PM CST
- Where
- Nobles County, 4.46 mi SE of Worthington
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 43.580, -95.530
Isolated thunderstorms developed along a nearly stationary boundary south of Interstate 90 in the very early hours of April 27. An isolated storm made use of 30 to 40 knots of effective speed shear and elevated instability of 500-1000 J/kg to organize long enough to produce severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Isolated thunderstorms developed along a nearly stationary boundary south of Interstate 90 in the very early hours of April 27. An isolated storm made use of 30 to 40 knots of effective speed shear and elevated instability of 500-1000 J/kg to organize long enough to produce severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 26, 9:49 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1049 PM CDT Mon Apr 26 2021 .SHORT TERM...(This Evening through Tuesday) Issued at 213 PM CDT Mon Apr 26 2021 Forecast Highlights: 1. Storms possible late tonight; isolated severe storms into Tuesday. 2. Cooler into mid-week, rain departs on Wednesday 3. Warmer and mostly dry through next weekend. Today: Upper synoptic pattern shifting southward over the past 24 hours has kept the surface warm front from surging too far to the north today. Currently stalled south of I-90, we're finally beginning to see temperatures rise into the 70s. North of the boundary, cooler air undercutting the arrival of warmer low-lvl air continues to produce persistent stratus across SW Minnesota and portions of eastern South Dakota. Further north, poorly resolved 700 mb frontogenesis continues to produce scattered thunderstorms in the 45 degree afternoon air across NE South Dakota and western Minnesota. Generally as the 700mb shortwave continues to move away from us, we should avoid this precipitation risk this afternoon in the far northeast. Tonight: Heights continue to fall across the Rockies as upper troughing moves eastward. Cooler air at the surface should settle southward overnight as the surface boundary settles into eastern Nebraska and central Iowa. Aloft however, there remains quite a bit of disagreement. GFS/NAM/CMC all show fairly progressive 850:750 theta-E advection moving northward late this evening, while 700:500 mb cooling begins to arrive from the west and northwest. The juxtaposition of the gradients of these elements will be key to the eventual development of convective risks (or at least severe weather risks) overnight. High resolution models are really struggling on determining this, so have leaned a bit more on more global model data, which suggests the greatest potential for development begins near south central SD after midnight tonight, and then potentially spreading northeast or eastward into the Tri-State area by and after daybreak Tuesday as stronger dPVA arrives. Comparing various soundings through the area results in anywhere from 500-1000 J/KG MUCAPE above the effective layer near 800 mb. Despite the marginal instability, there may be enough effective speed shear in the effective profile to warrant some modest elevated supercells capable of marginally severe hail. Again, this threat looks limited and may not develop whatsoever if temperatures aloft do not cool sufficiently. Tuesday: Would anticipate a slightly slower evolution of convection through the morning, keeping a marginal risks for a few isolated hailers eastward across the I-90 corridor and points southward through mid-late morning. A secondary area of showers may develop over the central and western Dakotas, tied closer to a secondary area of mid-lvl frontogenesis. Clouds and cooler temperatures will prevail by Tuesday afternoon thanks to a northerly wind component. .LONG TERM...(Tuesday Night through Monday) Issued at 213 PM CDT Mon Apr 26 2021 Tuesday Night-Wednesday: An elongated mid-lvl trough will extend from southern Canada southward through the Plains, with the deepest part of the trough over northern Mexico by Tuesday night. We may see the persistence of light showers well through the night, especially focused across portions of the MO River Valley and areas southward into Nebraska into Wednesday morning. The low and mid-lvl trough axis should pass far enough to the southeast to taper off PoPs slightly by WEdnesday afternoon and evening. Highs will again be near to slightly below seasonal normals in the lower 60s. Thursday-Friday: Quiet weather conditions prevail to finish the week as mid-lvl heights begin to rise over the western CONUS. With the Northern Plains on the northwesterly component of the upper ridge Thursday, we'll see some upward advancement in temperatures, but it will be relative slow due to light winds. Winds shift southerly by Friday and this will push highs near 70 with a very nice day expected. Saturday-Monday: The nose of the thermal ridge slides across on Saturday, resulting in highs in the upper 70s to 80s in most locations. Another very nice day for the first of May! We begin to transition towards a bit more southwesterly flow aloft on Sunday, and this could bring a return of shower and isolated thunderstorm chances as we finish the weekend. Temperatures will still be very pleasant, with highs well above normal. Rain chances again trend upward to start the new work week, as a progressive frontal boundary moves through the region and cools temperatures back slightly. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1048 PM CDT Mon Apr 26 2021 Latest satellite imagery continues to show cloud cover building over the region ahead of an advancing sfc low pressure. As mentioned in the previous issuance, expect rain and scattered thunderstorm chances to increase after midnight, with the best chances for seeing severe storms occurring before and shortly after daybreak. While the main hazards with these storms remain confined to quarter size hail, gusts up to 40 mph, and brief heavy downpours, confidence on coverage of any strong storm remains low. Thus, have opted to carry a TEMPO group at each TAF site to highlight the best window where these hazards could occur. Nonetheless, expect MVFR to IFR cigs to largely prevail at all TAF sites for most of the period, with winds forecast to generally remain out of the N to NE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...SSC
Hazardous Weather Outlook National Weather Service Sioux Falls SD 419 AM CDT Mon Apr 26 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-270930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 419 AM CDT Mon Apr 26 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible late tonight, mainly after 4 am. Any stronger storms may be possible of large hail up to the size of half dollars. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered showers and thunderstorms will continue into Tuesday. Again, any stronger storms may be possible of large hail up to the size of half dollars. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956364.